Thunderstorm Wind, Taylor
- When
- September 4, 8:56 AM CST
- Where
- Taylor County, 0.2 mi N of Jump River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.353, -90.800
An estimated 60 mph wind gust occurred in Jump River.
Thunderstorms developed along a warm front during the morning hours of September 4th. These storms produced high winds and large hail as they moved across portions of north central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a warm front during the morning hours of September 4th. These storms produced high winds and large hail as they moved across portions of north central Wisconsin. All of the reports came from Taylor County where a 60 mph wind gust and quarter sized hail occurred near Jump River while trees were blown down in Gilman and west of Medford. Additional thunderstorms developed during the afternoon as a cold front moved across the region. These storms primarily produced locally heavy rain that caused some street flooding to occur in and south of Abbottsford (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 5:08 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 608 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 326 AM CDT THU SEP 4 2014 SURFACE MAP AS OF 3 AM THIS MORNING HAD A DEEP 996MB LOW OVER EASTERN SD WITH A WARM FRONT EXTENDING ACROSS SOUTHERN MN AND INTO SOUTHWEST WI. CURRENTLY WATCHING ONE CLUSTER OF STRONG THUNDERSTORMS DEPARTING THE AREA INTO NORTHEAST WI. WITHIN THE LAST 1/2 HOUR...A CLUSTER OF SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR NORTHEAST IA/SOUTHWEST WI. FURTHER ANALYSIS SHOWING THESE SHOWERS AND STORMS FORMING IN RESPONSE TO A NOSE OF STRONG 850MB MOISTURE TRANSPORT WORKING NORTHEAST ACROSS IA...AND OCCURRING ABOVE A VERY STRONG 700- 750MB CAP OF 14C PER THE RAP BUFKIT AT BLUE RIVER WI. OTHERWISE... TEMPERATURES ACROSS THE AREA EARLY THIS MORNING WERE IN THE 60S ACROSS NORTH CENTRAL WI...AND IN THE 70S ELSEWHERE ACROSS THE ARX FORECAST AREA. WARM FRONT MAKES A PUSH NORTHEAST THROUGH THE REST OF THE AREA THIS MORNING. THINKING THOSE SHOWERS/STORMS WILL SHOVE OUT OF THE AREA AS CAP STRENGTHENS IN WARM SECTOR. WILL BE WATCHING AN MCS OVER ND MAKING ITS WAY EAST-SOUTHEAST...WHICH COULD CLIP CLARK AND TAYLOR COUNTIES AS IT MAKES ITS WAY ACROSS FAR NORTHERN WI/UPPER MI. MAY HAVE TO ADJUST POPS ACCORDINGLY. OTHERWISE...STRONG WARM AIR ADVECTION WILL TAKE PLACE ACROSS THE AREA WITH STRENGTHENING 700-750MB CAP. THIS SHOULD HOLD OFF ANY FURTHER CONVECTION AND PUSH TEMPERATURES WELL INTO THE 80S...TO A FEW LOWER 90S ALONG/SOUTH OF I-90. DEW POINTS WILL ALSO BE INCREASING INTO THE LOWER 70S THROUGH THE DAY...PRODUCING VERY WARM/MUGGY/UNCOMFORTABLE CONDITIONS. HEAT INDICES FOR THE MOST PART LOOK TO BE IN THE 90-100 RANGE...BUT COULD SEE A FEW HOURS OF 100- 105 IN A FEW SPOTS IN THE MISSISSIPPI/WISCONSIN RIVER VALLEYS. NOT THINKING A HEAT ADVISORY WILL BE NEEDED AT THIS POINT DUE TO THE BRIEF TOUCH IN THE CRITERIA RANGE. WILL HIT IT HARD WITH OUR OTHER PRODUCTS. CAP HOLDS STRONG INTO THE AFTERNOON HOURS AS A COLD FRONT PUSHES SOUTHEASTWARD INTO NORTHERN WI/SOUTH CENTRAL MN. MODELS AT ODDS AT HANDLING CONVECTION OR LACK THEREOF WHICH HEDGES ON STRENGTH OF CAP...WHICH IS VERY STRONG FOR THIS TIME OF YEAR. GFS/ECMWF/CANADIAN DETERMINISTIC MODELS ALL HOLD OFF DEVELOPING CONVECTION THROUGH 7PM. NAM IS A BIT MORE GUNG-HO FIRING ALONG THE FRONT BASICALLY NORTH OF I-94 BETWEEN 4-7PM. NMM/ARW WRF MODELS SIDE WITH THE NAM. REASON BEING... BUFKIT SOUNDINGS REVEAL POSSIBLY SOME ELEVATED CONVECTION BURBLING ABOVE THE CAP AS MID-LEVEL COOLING/STEEPENING LAPSE RATES TAKE PLACE WITH INCOMING MID-LEVEL TROUGH. THIS WOULD COMPROMISE THE CAP AND LET SURFACE BASED/DEEP CONVECTION RELEASE ALONG THE FRONT. WILL HAVE TO KEEP AN EYE ON THIS FOR SEVERE WIND/HAIL POTENTIAL AS 0- 3KM BULK SHEAR IS PLENTIFUL IN THE 30-40KT RANGE ALONG WITH MUCAPE IN THE 3000-4000J/KG RANGE. THE COLD FRONT CONTINUES TO PUSH SOUTHEAST THROUGH THE AREA FRIDAY NIGHT FOR CONTINUED THUNDERSTORM CHANCES. SOME OF THESE STORMS COULD BE REMAIN SEVERE AT LEAST INTO THE EVENING HOURS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 326 AM CDT THU SEP 4 2014 WITH THE COLD FRONT PUSHED INTO NORTHERN IL BY FRIDAY MORNING... NORTHWEST WINDS WILL DRAW DRIER/COOLER AIR OVER THE FORECAST AREA. EXPECTING FAIRLY BREEZY NORTHWEST WINDS IN THE 15-25MPH RANGE WITH HIGHS ONLY TOPPING OFF IN THE UPPER 60S TO TO LOWER 70S. MORE EARLY FALL-LIKE CONDITIONS ARE THEN EXPECTED INTO THE WEEKEND AS CANADIAN HIGH PRESSURE DOMINATES THE CENTRAL CONUS/UPPER MISSISSIPPI RIVER VALLEY REGIONS. LOOK FOR MOSTLY CLEAR SKIES THROUGH SUNDAY WITH HIGHS SATURDAY AND SUNDAY IN THE 70S AND OVERNIGHT LOWS IN THE 40S TO LOWER 50S. FOR MONDAY THROUGH WEDNESDAY...DEEPENING CYCLONIC FLOW OVER CANADA AND NORTHERN CONUS WILL DRIVE A COUPLE TROUGHS THROUGH THE REGION FOR A PERIOD OF UNSETTLED WEATHER WITH ON/OFF SHOWER AND THUNDERSTORM CHANCES. TEMPERATURES ARE EXPECTED TO BE AT OR A FEW DEGREES BELOW NORMAL WITH HIGHS IN THE 70S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 608 AM CDT THU SEP 4 2014 MOISTURE TRANSPORT INTO THE REGION UNDERNEATH THE CAP HAS ALLOWED AN AREA OF IFR/MVFR CEILINGS TO FORM OVER THE AREA. THE 04.09Z RAP AND 04.06Z NAM SOUNDINGS SUGGEST THIS SHOULD PERSIST INTO THE MIDDLE OF THE MORNING BEFORE DISSIPATING AND WITH THE CAP OVER THE AREA...CONDITIONS SHOULD GO UP TO HIGH VFR CEILINGS. THE COLD FRONT OVER WESTERN MINNESOTA WILL PUSH INTO THE AREA STARTING LATE THIS AFTERNOON WITH INIDATIONS THAT THE CAP WILL START TO BREAK TO ALLOW MORE STORMS TO BEGIN DEVELOPING. WILL HAVE VCTS FOR A GOOD SHARE OF THE EVENING WITH A TWO HOUR TEMPO GROUP BASED ON THE 04.00Z HI-RES ARW WHEN THE STORMS ARE MOST PROBABLE TO MOVE ACROSS THE TAF SITES WITH MVFR AND POSSIBLY IFR CONDITIONS POSSIBLE. THE FRONT WILL THEN COME THROUGH IN THE OVERNIGHT HOURS SWINGING THE WINDS AROUND TO THE NORTHWEST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 456 AM CDT THU SEP 4 2014 WIZ017-029-051100- TAYLOR-CLARK- 456 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CLIP AREAS MAINLY NORTH OF HIGHWAY 10 LATER THIS MORNING. DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS ALONG WITH SOME LARGE HAIL. A COLD FRONT IS THEN EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORM BY LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-051100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 456 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS BY LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE STILL POSSIBLE ACROSS FAR SOUTHWEST WISCONSIN INTO NORTHEAST IOWA FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT THU SEP 4 2014
WIZ017-041515-
TAYLOR-
853 AM CDT THU SEP 4 2014
...THUNDERSTORMS WILL CROSS NORTHERN TAYLOR COUNTY...
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING THROUGH
NORTHERN WISCONSIN THIS MORNING PRODUCING HEAVY RAIN...HAIL AND
DAMAGING WINDS.
SOME OF THESE STORMS COULD PASS THROUGH NORTHERN TAYLOR COUNTY
WISCONSIN...MAINLY NORTH OF HIGHWAY 64...INCLUDING THE COMMUNITIES
OF JUMP RIVER AND WESTBORO.
BESIDES THE THREAT FOR HEAVY RAIN AND LIGHTNING...THERE IS A RISK
FOR SOME STRONGER WINDS. A SEVERE THUNDERSTORM WARNING IS POSSIBLE
IF THE WINDS APPEAR STRONG.
MOVE INDOORS AND AWAY FROM TREES IF THESE STORMS CROSS INTO YOUR
AREA.
LAT...LON 4538 9005 4512 9005 4512 9017 4518 9092
4538 9092
TIME...MOT...LOC 1348Z 240DEG 49KT 4539 9090
SHEAThe La Crosse radar (KARX), 173 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
5 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.
An estimated 60 mph wind gust occurred in Jump River.
Quarter sized hail fell north of Jump River.
Trees were blown down in Gilman.
Trees were blown down onto County Road O west of Medford.
Trees were blown down and across County Road M south of Chelsea.
Locally heavy rain caused street flooding to occur in Abbottsford.
Locally heavy rain caused street flooding to occur in Unity which sent water over State Highway 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540404, 540405, 540407, 540418, 540412, 540413, 540410, 540411, 540414, 540416, 540417.